Hail, Lyon
- When
- May 14, 4:55 PM CST to 4:56 PM CST
- Where
- Lyon County, 1.28 mi WNW of Emporia
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.410, -96.200
Nickel size hail reported at KVOE studios.
A cluster of severe t-storms some supercells developed across parts of northeast Kansas on the evening of May 14th. At least 4 small short lived tornadoes were documented by storm chasers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A cluster of severe t-storms some supercells developed across parts of northeast Kansas on the evening of May 14th. At least 4 small short lived tornadoes were documented by storm chasers. No damage was reported with any of the tornadoes so all will be classified as EFU although photos suggest they were small and short-lived.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 14, 2:47 PM CST, 2 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 347 PM CDT Thu May 14 2020 .SHORT TERM...(This evening through Friday) Issued at 346 PM CDT Thu May 14 2020 Southwest to nearly zonal flow is occurring across the state as of 20Z ahead of a shortwave trough in the Pacific Northwest. At the surface, circulation associated with the low can be seen in west central KS on satellite with a small break in the cumulus field along the frontal boundary, which is currently located along a line from Abilene to Seneca. Temperatures have warmed to the upper 70s to low 80s area-wide with dew points in the 60s. Eastern KS is still under a cap, but this should continue to erode the rest of the afternoon with the current conditions allowing plenty of destabilization for storms late this afternoon into tonight. The surface front should slowly progress eastward with CAMs consistently showing storms initiating between Topeka and Emporia on the leading edge of the boundary, most likely within the 21-23Z time frame. RAP forecast soundings have shown CAPE of 3000-4000 J/kg in areas along and southeast of the current boundary with shear of 25- 40 kts. The shear looks strongest after 00Z when the LLJ strengthens to 35-40 kts. That being said, storm mode looks messy with supercells possible initially before outflow boundaries develop and storms congeal into a line and slowly move southeast. Hodographs continue to show good veering in the low levels, so a few tornadoes cannot be ruled out with supercells; however, the initially weaker 0- 6 km shear makes this threat more questionable. Large hail and damaging winds will be a good possibility with steep mid-level lapse rates. The HRRR has been consistent in keeping a strong line of storms in east central KS late this evening and potentially lingering into the overnight hours along the southern border of the CWA. This is also consistent with models bringing the boundary south of the area by 12Z, which is slower than indicated yesterday. Based on this, have expanded the Flash Flood Watch to include Lyon and Osage Counties. Rainfall amounts of 1-3 inches with locally higher amounts are still possible in this area through Friday morning. Storms should dissipate by sunrise Friday morning with some clearing in northern KS while east central areas likely stay cloudy. The front appears to move back north again very slightly into the far southeastern counties of the CWA during the day. An additional round of storms is possible in this area perhaps in the late afternoon, but more so by the evening and overnight hours. The NAM tends to keep the area dry until early Saturday whereas the EC/GFS start to bring precipitation into the area late in the afternoon. Some uncertainty in severe weather potential exists due to this difference in the models, although forecast soundings do show MUCAPE up to 1200-1500 J/kg and shear up to 40 kts, which would support elevated storms capable of hail and wind hazards. .LONG TERM...(Friday night through Thursday) Issued at 346 PM CDT Thu May 14 2020 The surface boundary will continue to slowly push back north into Saturday with showers and thunderstorms still possible on and off for much of the day. The better upper level support arrives with a more amplified trough moving across the Northern Plains as well as a southern stream trough across TX. No severe weather is expected at this time, but additional rainfall could exacerbate flooding in areas that already receive heavy rainfall tonight. Dry weather returns by Sunday as an amplified ridge moves across the area ahead of a deep trough coming onshore from the Pacific. Temperatures will warm well into the 80s by midweek before the next chance of rain next Thursday, although model differences keep low confidence in this at this point. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1244 PM CDT Thu May 14 2020 Based on current satellite trends, VFR conditions should finally hold for the early part of the afternoon. Models show the best chance of storms developing mid to late afternoon in an area between Topeka and Emporia, then moving southeast ahead of the sfc boundary. As these form into a line, have at least kept a mention of VCTS until 06Z at TOP/FOE with MVFR cigs tonight through the rest of the period. A few models indicate IFR is possible, but will let future shifts monitor as there isn't much consensus on that right now. MHK looks more likely to stay west of the activity with VFR prevailing, but changes may be needed if storms form further west than anticipated. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 PM CDT this evening through Friday morning for KSZ040-054>056-058-059. && SHORT TERM...Picha LONG TERM...Picha AVIATION...Picha
Hazardous Weather Outlook National Weather Service Topeka KS 352 PM CDT Thu May 14 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-152100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 352 PM CDT Thu May 14 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are forecast to develop between 4-6 pm this afternoon somewhere over east central and northeast Kansas, or generally along a line from Emporia to Atchison. Severe storms capable of large hail, damaging winds, and tornadoes are possible. Very heavy rainfall may lead to localized flash flooding. The thunderstorms are likely to persist into the evening and may even linger into the early morning hours across east central Kansas, or generally along and south of Interstate 35. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of thunderstorms is possible Friday night into Saturday. There is potential for a few strong to severe storms with hail and damaging winds as the main threats. Rainfall through Saturday could exacerbate flooding for areas that receive heavy rain tonight. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon into tonight. Spotters are encouraged to report rainfall amounts over one inch to the National Weather Service in Topeka. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement
National Weather Service Topeka KS
534 PM CDT Thu May 14 2020
KSZ054-142300-
Lyon-
534 PM CDT Thu May 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LYON COUNTY UNTIL 600 PM
CDT...
At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Emporia, moving northeast at 25 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Emporia, Americus and Allen.
This includes the following highways...
Interstate 35 between mile markers 128 and 139.
Kansas Turnpike between mile markers 117 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.
LAT...LON 3830 9636 3848 9635 3870 9619 3845 9595
3844 9595 3827 9633
TIME...MOT...LOC 2234Z 228DEG 24KT 3836 9633
SkowThe Topeka radar (KTWX), 65 km away, was scanning. The volume nearest the first event began at 22:53 UTC.
11 hail, 4 tornado, 4 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Nickel size hail reported at KVOE studios.
Quarter size hail reported via broadcast media at KVOE.
Quarter size hail reported via broadcast media at KVOE.
Quarter and golf ball sized hail reported. Time estimated based on radar.
Storm chasers reported a small tornado on the ground south north of Bushong. Photos were also taken showing a narrow funnel extending near the ground. No damage was reported.
Quarter and half dollar size hail reported. Lasted for about 3 to 4 minutes.
Golf ball size hail reported.
Storm chasers also reported a small tornado on the ground northeast of Alta Vista. No damage was reported from this tornado. Other chasers viewing this storm from 15-20 miles east of it also reported a tornado around 825 pm looking west toward Wabaunsee County.
Storm chasers reported a small tornado on the ground south of Council Grove. Photos were also taken showing a narrow funnel extending near the ground.
Additional supercell t-storms developed after 830 pm CDT and produced at least 1 additional tornado near where tornadoes had been reported about one hour prior. Media outlet KVOE provided a video showing a small tornado northwest of Bushong around 9 pm CDT. Minor damage was reported to an outbuilding and a trampoline was blown over near the end point of this tornado so it will be recorded as EF0.
Quarter size hail reported.
Golf ball hail reported.
Flash flooding reported near the town of Whiting with water flowing over roadways.
Quarter size hail reported.
Quarter size hail reported from mping.
Estimated that a foot of water was flowing over Road 340.
Video of extensive flooding with up to one foot of water over Rockhill and Columbia St in Council Grove.
Damaging wind gust of 60 mph.
Emergency manager reported water over roadways.
Pea to quarter size hail covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyThe tornado archive for Kansas, 2020Warnings in Kansas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896136, 896137, 896138, 896139, 881789, 896140, 896141, 881791, 881788, 881793, 896146, 896149, 896367, 896151, 896156, 896380, 896390, 896158, 896691, 896160.